Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2020, 7:56 PM CDT for LaPorte County, Starke County, Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 7:56 PM CDT (00:56 UTC)
- Expired
- May 23, 2020, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:21 PM CDT | HAIL 1.25 | 1 W Wanatah, IN | REPORT FROM MPING: HALF DOLLAR (1.25 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:57 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
008
WUUS53 KIWX 240056
SVRIWX
INC091-149-240145-
/O.NEW.KIWX.SV.W.0020.200524T0056Z-200524T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
756 PM CDT Sat May 23 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Starke County in northwestern Indiana...
Southern La Porte County in northwestern Indiana...
* Until 845 PM CDT.
* At 755 PM CDT, a severe thunderstorm was located over Malden,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Westville, Knox, Kingsford Heights, Wanatah, Hamlet, La Crosse,
Hanna, Kingsbury, Thomaston, South Center, Salem Heights, South
Wanatah, Brems, Tracy, Stillwell, Union Mills and Haskell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Indiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4153 8693 4156 8657 4128 8656 4128 8693
TIME...MOT...LOC 0055Z 266DEG 20KT 4140 8701
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
FISHER1 follow-up statement
703
WWUS53 KIWX 240123
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
823 PM CDT Sat May 23 2020
INC091-149-240145-
/O.CON.KIWX.SV.W.0020.000000T0000Z-200524T0145Z/
Starke IN-La Porte IN-
823 PM CDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN STARKE AND SOUTHERN LA PORTE COUNTIES...
At 821 PM CDT, a severe thunderstorm was located near Wanatah, or 9
miles southeast of Westville, moving east at 25 mph. Another
potentially severe thunderstorm was located over Kouts which may
move east into southern Starke county.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Westville, Knox, Kingsford Heights, Wanatah, Hamlet, La Crosse,
Hanna, Kingsbury, Thomaston, South Center, Salem Heights, South
Wanatah, Brems, Tracy, Stillwell, Union Mills and Haskell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Indiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4153 8693 4156 8657 4128 8656 4128 8693
TIME...MOT...LOC 0121Z 264DEG 20KT 4142 8681
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:27 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 23, 6:27 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 727 PM EDT Sat May 23 2020 .SYNOPSIS... Updated at 720 PM EDT Sat May 23 2020 Thunderstorms are moving in from the west this evening ahead of a warm front. Isolated strong to severe storms are possible, through 11 pm EDT, mainly west of US 131 in Michigan, and west of SR 13 in Indiana. Heavy rain is the primary threat with the storms, but damaging winds, large hail, and an isolated tornado cannot be ruled out. Expect warm, muggy, and wet conditions through next week. && .SHORT TERM...(This Evening through Sunday) Issued at 404 PM EDT Sat May 23 2020 For this evening, expect showers and thunderstorms to become more numerous as a surface low lifts from IA into WI/Lake MI tonight. This will bring a warm front, currently draped along our southern CWA border, further north with time. While we could have some scattered showers and isolated storms along the front (as are currently over Marion, IN), expect the best chance for severe weather will be after 22z into the 3z timeframe ahead of the approaching cold front, and within the better upper level forcing/stronger shear. As mentioned in the previous update discussion, still in agreement with the current SPC Day 1 severe weather outlook, with a Marginal/slight risk over the western half of our CWA. Ingredients-wise we have plenty of moisture/instability to work with (around 1500 J/kg sfc based CAPE in west), but the better mid level lapse rates (6.5C/km), stronger 0-6km bulk effective shear (35-40 knots), and mid-upper level forcing don't really come together until around/after 22z, and even then only for a brief window until shortly after 00z...which is when the instability begins to wane and better forcing lifts north. My expectation is that the heavy rain threat is high with any storms that develop (though progressive storm movement should limit any major flooding issues), and that if storms can survive/continue to develop we will see mainly a wind threat. Hail is also possible with strongest updrafts. Isolated tornadoes cannot be ruled out given the proximity to the warm front and the decent instability/shear over the far western CWA. As of this writing, there were severe storm warnings issued and a tornado warning issued in LOT's forecast area. A tornado watch is also currently in effect all the way up to our western border. Monitor closely for any updates. Confidence is low to medium that the threat will continue into our western CWA. The surface low is forecast to shift over Wisconsin and northern Lake Michigan late tonight into Sunday morning, which will lift the warm front northeast of our CWA later this evening, and bring a cold front to our western CWA border. Models seem to struggle to bring it very far eastward before stalling it out, as ridging to the south builds in and upper level forcing weakens. The NAM/HRRR and some of the high res models have a break in the precipitation until the 18- 00z time frame, where they develop showers/storms mainly along/north of I 80-90 as a shortwave moves through aloft. Mid level lapse rates around 7C/KM and surface instability around 1500 J/KG look to be in place, so have kept low-mid range chances for showers and thunderstorms. Little to no shear should keep things sub-severe. Lows tonight will be in the 60s. Highs on Sunday will reach into the 80s, with locations further south in the mid to upper 80s. && .LONG TERM...(Sunday Night through Saturday) Issued at 404 PM EDT Sat May 23 2020 The long term forecast looks to be warm, muggy, and wet with our forecast area resting on the western edge of an upper level ridge anchored over the Atlantic/SE CONUS. This will bring continued warmth, with 850mb temps around 15-18C through at least Friday, when depending on the model you choose, we drop to around 10-13C. This will keep high temperatures in the low to mid 80s, even upper 80s at times. Being on the western fringe of this ridge we're pulling moisture from the gulf northward, and we are susceptible to any shortwave that ripples through the flow. Long story short, we'll see intermittent chances for shower and thunderstorm activity through the week, with the details being difficult to narrow down this far out (low confidence). Tuesday it looks like we'll have a cold front extending from a surface low over Ontario that may stall over the forecast area as it tries to move eastward (where the ridge is still in place). With warm, moist airmass in place we could see the potential for another extended period of rain. This front followed by another low crossing Ontario Thursday, which would provide additional forcing for the precipitation chances over our area through early Friday. Given already saturated conditions around the forecast area, expect the flooding threat to continue. We may get a break in precipitation chances late Friday into Sunday as the frontal boundary finally sinks southeast of our forecast area, with temperatures cooling slightly into the upper 70s and low 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 717 PM EDT Sat May 23 2020 Strong storms will move over KSBN around 00Z with very gusty winds. The threat of thunder should then diminish going into the night, and there is a low chance of storms at KFWA. Winds will veer south then southwest tonight as the warm front clears the area. VFR conditions are expected to persist with the possible exception of brief MVFR/IFR conditions with any stronger thunderstorms. There is a slight chance of diurnal convection Sunday afternoon. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MCD/Cobb SHORT TERM...MCD LONG TERM...MCD AVIATION...Cobb Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 3:20 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 420 PM EDT Sat May 23 2020 INZ006>009-017-018-025>027-032>034-MIZ079>081-OHZ001-002-004-005-015- 016-024-025-242030- Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells- Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 420 PM EDT Sat May 23 2020 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. There are chances for thunderstorms tonight. Some of these storms will produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are intermittent chances for showers and thunderstorms through Friday. Storms during this time frame may be capable of producing locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-242030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 420 PM EDT Sat May 23 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Thunderstorms are possible tonight. Some storms may be strong to severe, with heavy rain, damaging wind gusts, and hail being the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday through Friday. Storms during this time frame may be capable of producing locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003>005-012>016-020-022>024-MIZ077-078-242030- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-White-Cass IN-Miami-Wabash-Berrien-Cass MI- 420 PM EDT Sat May 23 2020 /320 PM CDT Sat May 23 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Thunderstorms are expected tonight. Storms that form this evening west of SR 13 in Indiana and US 131 in Michigan may be strong to severe, with heavy rain, damaging wind gusts, and hail being the primary hazards. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday through Friday. Storms during this time frame may be capable of producing locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MCD
In the hours before
Local storm report, May 23, 7:01 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
801 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST 3 E CHAIN-O-LAKES 41.71N 86.32W
05/23/2020 M56 MPH ST. JOSEPH IN ASOS
&&
NDMLocal storm report, May 23, 7:08 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
808 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG 1 SSW SOUTH BEND 41.66N 86.27W
05/23/2020 ST. JOSEPH IN TRAINED SPOTTER
3 FOOT DIAMETER TREES DOWN.
&&
NDMLocal storm report, May 23, 7:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM MARINE TSTM WIND 2 WNW MICHIGAN CITY 41.73N 86.91W
05/23/2020 M47 MPH LMZ046 IN C-MAN STATION
WIND GUST OF 41 KNOTS RECORDED AT THE
MICHIGAN CITY LIGHTHOUSE.
&&
LWFLocal storm report, May 23, 7:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG 3 WSW SOUTH BEND 41.66N 86.32W
05/23/2020 ST. JOSEPH IN EMERGENCY MNGR
SEVERAL LARGE TREES UPROOTED AND TRAILER
OVERTURNED NEAR INTERSECTION OF MAYFLOWER
ROAD AND SAMPLE STREET. TIME ESTIMATED FROM
RADAR.
&&
NDMLocal storm report, May 23, 7:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
851 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 1 SE FISH LAKE 41.56N 86.54W
05/23/2020 LA PORTE IN PUBLIC
NUMEROUS TREES DOWN. REPORTED VIA FACEBOOK.
TIME ESTIMATED FROM RADAR.
&&
RTCLocal storm report, May 23, 7:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
856 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 2 NNE FISH LAKE 41.59N 86.53W
05/23/2020 LA PORTE IN TRAINED SPOTTER
TREES BLOCKING THE ROAD ON 875E. TIME
ESTIMATED FROM RADAR.
&&
NDMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:46 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 29 min |
| May 23, 9:14 PM CDT | Severe Thunderstorm Warning | IWX | Marshall, Saint Joseph, Starke | 46 min |
| May 23, 9:31 PM CDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Saint Joseph, Starke | 3 hr |
| May 23, 10:00 PM CDT | Special Weather Statement | IWX | Marshall | 30 min |
| May 23, 11:00 PM CDT | Special Weather Statement | IWX | Elkhart | 30 min |
| May 24, 4:24 PM CDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 17 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.